Tornadoes · United States · Iowa · 2018

EF0 tornado, Pacific Jct, Iowa, June 18, 2018

This EF0 tornado ran 0.3 miles across Mills County on June 18, 2018, touching down at 5:00 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 18, 2018
Touchdown
5:00 PM CDT (22:00 UTC)
Lifted
5:02 PM CDT (22:02 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Mills County
Touchdown point
41.010, -95.800
Lift-off point
41.011, -95.795
Record number
1806181600-01

What the Weather Service recorded

A weak upper-level disturbance advanced from the central High Plains into mid Missouri Valley, supporting the development of a surface low over central Nebraska during the afternoon. Severe thunderstorms developed by mid afternoon ahead of the surface low across eastern Nebraska with activity spreading east into western Iowa by evening. The storms produced damaging straight-line winds with a gust to 76 mph observed near Pilger in Stanton County. A few brief tornadoes were also reported in Stanton, Burt, and Mills Counties.

A weak tornado touched down near Pacific Junction.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 18, 3:20 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
320 PM CDT Mon Jun 18 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 320 PM CDT Mon Jun 18 2018

Convection already firing across parts of the forecast area at 20Z
in advance of a shortwave trough lifing out of western KS. In
addition, two surface boundaries were also in place. A warm front
stretched from northeast NE across northern IA, while a surface
trough was over western KS. These two boundaries will play a large
role in focusing additional rounds of convection over the area
through much of the short term period as a developing upper level
system moves into the region.

Abundant moisture across the region and the nearly stationary
boundaries will provide the potential of several periods of heavy
rain. A flash flood watch has been issued for parts of the area
for tonight into Tuesday morning due to this heavy rain potential.

Temperatures will be cooler compared to the past few days, but the
humid conditions will continue to make for uncomfortable
conditions.

.LONG TERM...(Thursday night through Monday)
Issued at 320 PM CDT Mon Jun 18 2018

Pattern looks to remain rather active into the weekend as the
upper system mentioned above works its way out of the area and
additional shortwave troughs move through by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

Rather variable conditions forecast to develop over the area
during the period as convection becomes widespread through 06Z
with several boundaries expected over the area to act as a focus.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     afternoon for NEZ015-032>034-043>045-050>053.

IA...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     afternoon for IAZ043-055-056-069.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Fobert
Hazardous weather outlook, Jun 18, 3:50 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 PM CDT Mon Jun 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Scattered strong to severe storms are expected to continue over
portions of eastern Nebraska and southwest Iowa late this
afternoon into this evening, mainly north of I-80. The primary
hazards with these storms will be damaging winds, heavy rain, and
some hail to quarter size. A brief tornado is also possible,
especially west of a Wayne to Columbus line.

Heavy rain is also likely tonight across the area and may result
in local flooding. A Flash Flood Watch is in effect for east
central Nebraska into west central Iowa tonight into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will remain in the forecast through the week
and into next weekend. Periods of heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be required into this evening.

Fobert

In the hours before

Special weather statement, Jun 18, 2:53 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
253 PM CDT MON JUN 18 2018

IAZ055-069-NEZ044-045-052-053-182030-
Pottawattamie IA-Harrison IA-Sarpy NE-Washington NE-Douglas NE-
Dodge NE-
253 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...NORTHWESTERN SARPY...WASHINGTON...
SOUTHEASTERN DODGE AND DOUGLAS COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Arlington to 3 miles northeast
of Waterloo to 5 miles northwest of Gretna. Movement was northeast at
25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Omaha, western Council Bluffs, Bellevue, Papillion, La Vista, Blair,
Ralston, Gretna, Missouri Valley, Valley, Arlington, Fort Calhoun,
Waterloo, Mondamin, Kennard, Modale, Elkhorn, Millard, Carter Lake
and Bennington.

LAT...LON 4116 9594 4114 9631 4118 9632 4120 9634
      4130 9633 4154 9644 4170 9610 4170 9608
      4171 9607 4175 9599 4145 9585
TIME...MOT...LOC 1952Z 247DEG 23KT 4150 9634 4133 9626 4118 9632

MEAD
Special weather statement, Jun 18, 4:26 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
426 PM CDT MON JUN 18 2018

NEZ089-092-182200-
Gage NE-Pawnee NE-
426 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAWNEE AND SOUTHERN GAGE
COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms near
Odell, or 14 miles north of Marysville, moving north at 35 mph.

Hail up to nickel size and winds in excess of 40 mph and very heavy
rain will be possible with these storms. The storms could intensify.

Locations impacted include...
Beatrice, Wymore, Blue Springs, Odell, Summerfield, Barneston,
Burchard, Liberty, Lewiston, Virginia and Rockford State Recreation
Area.

LAT...LON 4033 9691 4027 9646 4026 9646 4026 9642
      4025 9632 4000 9634 4000 9691
TIME...MOT...LOC 2125Z 173DEG 29KT 4004 9673

MILLER
Local storm report, Jun 18, 4:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HEAVY RAIN       5 N OMAHA               41.34N 96.02W
06/18/2018  M2.48 INCH       DOUGLAS            NE   BROADCAST MEDIA

&&

HD
Local storm report, Jun 18, 4:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       4 NW OMAHA              41.31N 96.07W
06/18/2018  M1.98 INCH       DOUGLAS            NE   PUBLIC

&&

HD
Local storm report, Jun 18, 4:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       5 NNE BOYS TOWN         41.32N 96.08W
06/18/2018  M1.60 INCH       DOUGLAS            NE   PUBLIC

&&

HD
Special weather statement, Jun 18, 4:54 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
454 PM CDT MON JUN 18 2018

NEZ051-066-182230-
Saunders NE-Lancaster NE-
454 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Valparaiso, or 9 miles north of Lincoln, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northwestern Lincoln, Valparaiso, Ceresco, Malcolm, Raymond, Davey
and Branched Oak State Recreation Area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Nebraska.

LAT...LON 4093 9692 4100 9691 4117 9680 4102 9649
      4082 9669
TIME...MOT...LOC 2154Z 210DEG 44KT 4095 9675

MEAD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.0 hours before the tornado, 59 km from the path. June 18, 2018.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 301 joules per kilogram, CIN -106, lifted condensation level 1177 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 84 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-106 J/kg
Surface CAPE
504 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

2.0 hours after it, 59 km from the path. June 19, 2018.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 992 joules per kilogram, CIN -119, lifted condensation level 896 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 301 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-119 J/kg
Surface CAPE
353 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Plattsmouth (PMV), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 18, 2018

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 183:03 PM EDTEF0Grafton, NH9.425
June 183:32 PM EDTEF0Grafton, NH0.220
June 182:57 PM CDTEF0Lincoln, MS0.725$75,000
June 185:38 PM CDTEF0Stanton, NE0.150
June 186:40 PM CDTEF0Burt, NE0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.